[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.149.128. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1991

Generalized Pustulation as a Manifestation of the Anticonvulsant Hypersensitivity Syndrome

Author Affiliations

From the Department of Dermatology, University of Cincinnati (Ohio) College of Medicine.

Arch Dermatol. 1991;127(9):1361-1364. doi:10.1001/archderm.1991.01680080097009
Abstract

• Background.—  The anticonvulsant hypersensitivity syndrome is characterized by the development of fever, rash, lymphadenopathy, and hepatitis, and is associated with leukocytosis and eosinophilia. This article describes the unusual development of a follicular pustular eruption in two patients as a manifestation of this syndrome.

Observations.—  This pustular eruption most commonly develops on the face and scalp but may subsequently become generalized. While cultures of the pustules are negative, biopsy specimens reveal a dilated follicular infundibulum filled with neutrophils. Recognition of cutaneous pustulation as a potential manifestation of this syndrome is important, as a generalized pustular eruption developing in a febrile patient can easily be confused with an infectious process.

Conclusions.—  The anticonvulsant hypersensitivity syndrome may present with a follicular pustular eruption rather than the more commonly associated macular or papular rash or erythroderma. The three most commonly used anticonvulsants, phenytoin, phenobarbital, and carbamazepine, can each produce an identical hypersensitivity reaction. In addition, in vitro testing has demonstrated that approximately 80% of patients tested to all three medications had positive reactions to each. Furthermore, with in vitro testing researchers are able to predict which anticonvulsants are safe to use, thereby allowing for prospective individualization of therapy. However, this technology is not yet available for widespread use.(Arch Dermatol. 1991;127:1361-1364)

×